The older you get, the harder it is for your body to absorb Vitamin B12. Many men and women are B12 deficient without even knowing it. Taking certain medications or having weight loss surgery can all increase your chances of a deficiency. If you’re constantly feeling tired, dizzy or sluggish, it may be due to low levels of Vitamin B12.


Vitamin B12 is a water-soluble vitamin that your body does not produce on its own, which means you must get it through your diet or supplements. Even if you’re eating plenty of B12 foods, certain medications can cause a deficiency. One of the most common medications to cause a B12 deficiency is a type 2 diabetes medication known as Metformin.


Researchers from the Albert Einstein College of Medicine studied that effects of Metformin use on Vitamin B12 levels. They found that participants taking Metformin twice daily had much lower Vitamin B12 levels than other participants. Many of the participants were also anemic, which is associated with a B12 deficiency.

Other medications that are known to cause a B12 deficiency include:

* Proton pump inhibitors (PPIs)

* Statins

* Diuretics

* Anticonvulsants

* Corticosteroids

* Diabetes drugs Glucophage and Riomet

* Parkinson’s drugs Levodopa and Carbidopa


Here are six signs your medication is causing a Vitamin B12 deficiency:


1. You Can Barely Stay Awake In The Afternoon

Fatigue is a common symptom of many health issues, including a Vitamin B12 deficiency. Your body relies on B12 to make red blood cells that carry oxygen to your organs. When your body doesn’t have enough B12, your cells don’t get enough oxygen. This can cause you to feel tired, regardless of how much sleep you get.

2. You Experience Memory Problems

Low levels of Vitamin B12 can cause you to experience symptoms similar to those in patients with dementia. You might put your keys away in the refrigerator or forget how to fill out a check. These symptoms will fade when you get your Vitamin B12 levels back on track.


3. You Feel Dizzy

Feeling dizzy can be a sign of a B12 deficiency. Low levels of B12 mean less oxygen in your organs. The longer your body is pining for oxygen, the more dizzy, tired and lightheaded you will feel. A B12 deficiency can also cause vision problems.

4. Your Skin Is Pale

When your body is deficient in Vitamin B12, your red blood cells can break easily. This can cause the release of a pigment known as bilirubin, which gives the skin a yellow hue. If your complexion looks a little yellow, it may be a sign of a B12 deficiency.


5. You Feel More Anxious

Vitamin B12 provides the body with energy. A deficiency can cause you to feel extra anxious, possibly leading to depression. B12 is involved in the synthesis of brain chemicals that help regulate mood, including serotonin and dopamine. If you’re feeling more moody than usual, low levels of B12 may be to blame.


6. You Have Double Vision

Extremely low levels of Vitamin B12 can damage your optic nerve over time or plug up the blood vessels in the retina. This can cause blurry vision, double vision, sensitivity to light and even loss of vision.

Sources:
Prevention
Web MD
Harvard Health
LinkedIn
Mercola
Harvard Health
Via: David Wolfe;

Post a Comment

Powered by Blogger.